Unwanted Weight Loss
Ironically, a number of medications used to improve health can contribute to unwanted weight loss, mostly via side effects that can turn a person "off" his or her normal eating habits. For example, the bone-building medication Fosamax can cause difficulty swallowing, along with nausea or even vomiting. And some antidepressants can dull appetite, while cholesterol-lowering medications and antihistamines can alter a person's sense of taste. Taking several drugs for different conditions only complicates the potential problem.
Granted, medications aren't the most common cause of unintentional weight loss. Depression, GI disturbances such as ulcers, and cancer are fingered more often. But medicines are frequently overlooked.
Fortunately, the problem can be readily addressed. Doctors may be able to discontinue a medication, substitute one with a different side effect profile, or recommend weight-gain strategies to counteract the effects of a drug or a combination of drugs.
Unintended weight loss needs investigating when you've dropped 5 to 10 percent of your body weight in a year or less, or lost 5 pounds in 3 months. If that sounds like you, make an appointment for a work-up.